Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Pittsburgh, PA

August 26, 2003Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 9:38 PM EDT for Washington County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 9:38 PM EDT (01:38 UTC)
Expired
Aug 26, 2003, 10:30 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 270138
SVRPBZ
PAC125-270230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 1030 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WOLFDALE...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BAIDLAND...
  BENTLEYVILLE...
  BURGETTSTOWN...
  CANONSBURG...
  CECIL-BISHOP...
  EAST WASHINGTON...
  ELLSWORTH...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4045 8033 4032 8015 4026 7996 4004 7995
          4004 8050 4045 8050

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:59 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 26, 4:59 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT TUE AUG 26 2003

EVENING FSCT ISSUANCE WITH LATEST SVR/FFA TIL 10PM EDT FOR ECNTRL OHIO
AS COMPLEX IN NRN INDIANA HEADS SEWD...HOPEFULLY LAST FOR TDY.
MDLS STILL CONFIDENT IN MVG FRONTAL BNDRY PRESENTLY N OF REGION...BY
WED EVE TO S OF M/D LINE...SO WED AFTN, COULD BE ANOTHER ROUND OF
STRONG STORMS.

PIT   70  82  62  80 /  50  50  20  20
HLG   70  83  62  81 /  50  50  20  20
MGW   71  84  64  82 /  50  50  40  20
ZZV   71  84  63  82 /  50  50  30  10
PHD   70  83  62  80 /  50  50  20  20
FKL   68  79  58  79 /  40  40  10  20
DUJ   67  78  57  78 /  40  40  10  20
LBE   70  83  61  80 /  50  50  20  20
BTP   68  79  58  79 /  40  40  10  20
IDI   69  80  59  80 /  40  40  10  20
ODM   68  82  63  79 /  50  50  40  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 10 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Special weather statement, Aug 26, 8:54 PM EDT, 44 minutes before
OHZ050-059-069-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT TUE AUG 26 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS APPROACHING THE REGION FROM THE WEST.  THESE
STORMS SHOULD AFFECT JEFFERSON, BELMONT, AND MONROE COUNTIES BY 9:15
TO 9:45 PM.

DAMAGING WIND GUSTS TO 70 MPH, ALONG WITH TORRENTIAL RAINFALL, HAIL,
AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS.  DAMAGE TO
TREES AND POWER LINES ARE ALSO POSSIBLE, SO BE PREPARED FOR POWER
OUTAGES.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
UPDATES OR POSSIBLE WARNINGS.
Local storm report, Aug 26, 9:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
907 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    FRESNO                    OH   WIND DAMAGE
08/26/03   COSHOCTON                      NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC

0850 PM    CAMBRIDGE                 OH   WIND DAMAGE
08/26/03   GUERNSEY                       LARGE TREES DOWN. REPORTED
                                          BY PUBLIC.
Local storm report, Aug 26, 9:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
910 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    FRESNO                    OH   WIND DAMAGE
08/26/03   COSHOCTON                      NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC

0850 PM    CAMBRIDGE                 OH   WIND DAMAGE
08/26/03   GUERNSEY                       LARGE TREES DOWN. REPORTED
                                          BY PUBLIC.

0845 PM    NEW COMERSTOWN            OH   WIND DAMAGE
08/26/03   TUSCAWARAS                     NUMEROUS TREES AND POWER
                                          LINES DOWN. NO POWER IN
                                          TOWN. REPORTED BY SKYWARN
                                          SPOTTERS.
Special weather statement, Aug 26, 9:17 PM EDT, 21 minutes before
MDZ001-PAZ020-021-029>032-WVZ012-021>023-041-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
917 PM EDT TUE AUG 26 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EDT WEDNESDAY
MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Special weather statement, Aug 26, 9:23 PM EDT, 15 minutes before
MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-270700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EDT TUE AUG 26 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EDT WEDNESDAY
MORNING HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Local storm report, Aug 26, 9:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
935 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    PERRYSVILLE               OH   WIND DAMAGE
08/26/03   CARROLL                        LARGE TREE DOWN ON STATE
                                          RT 164. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0905 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   MUSKINGUM                      13 ROADS HAVE TREES ON
                                          THEM IN NW PART OF COUNTY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:43 PM EDTSevere Thunderstorm WarningPBZGreene47 min
Aug 26, 10:03 PM EDTSevere Thunderstorm WarningPBZAllegheny42 min
Aug 26, 10:11 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Aug 26, 10:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland51 min
Aug 27, 4:55 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Aug 27, 5:36 AM EDTSevere Thunderstorm WarningPBZGreene54 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZFayette, Greene4 hr
Aug 27, 7:31 AM EDTSevere Thunderstorm WarningPBZGreene59 min
Aug 27, 8:01 AM EDTSevere Thunderstorm WarningPBZWashington44 min
Aug 27, 8:22 AM EDTSevere Thunderstorm WarningPBZButler53 min
Aug 27, 8:27 AM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Aug 27, 8:48 AM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 27, 9:06 AM EDTSevere Thunderstorm WarningPBZIndiana54 min
Aug 27, 9:15 AM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Aug 27, 9:38 AM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 27, 9:53 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 27, 10:04 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 27, 10:18 AM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 27, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Aug 27, 3:09 PM EDTSevere Thunderstorm WarningPBZWashington96 min
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningPBZFayette54 min
Aug 27, 4:04 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 27, 4:10 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Aug 27, 4:12 PM EDTFlash Flood WarningPBZGreene3 hr
Aug 27, 4:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 27, 4:36 PM EDTSevere Thunderstorm WarningPBZFayette54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.